Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Cheyenne, WY

August 20, 2019Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 20, 2019, 6:20 PM MDT for Platte County, Wyoming. It was in force for 13 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 6:20 PM MDT (00:20 UTC)
Expired
Aug 21, 2019, 7:38 AM MDT
In force
13 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:15 PM MDTFLASH FLOOD10 Sw Wheatland, WYRAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN PASTURE LAND. DAN FITTS RELAYED VIA TWITTER.
Aug 20, 7:40 PM MDTFLASH FLOOD8 W Wheatland, WYREPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY HILLS UNDER FLOWING WATER.
Aug 20, 9:36 PM MDTFLASH FLOOD10 Sw Wheatland, WYDEADHEAD CREEK ROAD FLOODED WITH WATER FLOWING INTO SYBILLE CREEK. SYBILLE CREEK RUNNING VERY HIGH.
Aug 20, 9:37 PM MDTFLASH FLOOD9 Sw Wheatland, WYHIGHWAY 34 FLOODED BETWEEN DEADHEAD CREEK ROAD AND MILE MARKER 43.
Aug 20, 10:50 PM MDTFLASH FLOOD10 Wnw Wheatland, WYEMERGENCY MANAGER REPORTS DRY LARAMIE RIVER FLOODED. SYBILLE CREEK REMAINS FLOODED AS OF 1050 PM.
Aug 20, 11:15 PM MDTHEAVY RAIN 1.125 Wnw Wheatland, WYMESONET STATION EW8882 WHEATLAND.
Aug 20, 11:15 PM MDTHEAVY RAIN 1.1816 Nw Wheatland, WYMESONET STATION EW8763 WHEATLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS55 KCYS 210020
FFWCYS
WYC031-210315-
/O.NEW.KCYS.FF.W.0032.190821T0020Z-190821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
620 PM MDT Tue Aug 20 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Platte County in southeastern Wyoming...

* Until 915 PM MDT.

* At 619 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch,
  Chugcreek and Slater.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

This includes Interstate 25 in Wyoming between mile markers 64 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527

$$

Claycomb
3 follow-up statements
861 
WGUS55 KCYS 210301
FFWCYS
WYC031-210615-
/O.EXT.KCYS.FF.W.0032.000000T0000Z-190821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
901 PM MDT Tue Aug 20 2019

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  Southwestern Platte County in southeastern Wyoming...

* Until 1215 AM MDT.

* At 900 PM MDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch,
  Chugcreek and Slater.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

This includes Interstate 25 in Wyoming between mile markers 64 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527

$$

Claycomb
175 
WGUS55 KCYS 210517
FFWCYS
WYC031-211415-
/O.EXT.KCYS.FF.W.0032.000000T0000Z-190821T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1117 PM MDT Tue Aug 20 2019

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  Southwestern Platte County in southeastern Wyoming...

* Until 815 AM MDT Wednesday.

* At 1114 PM MDT, emergency management reported heavy rain across 
  the warned area. Radar estimated rainfall amounts of four to five 
  inches have fallen on the east slopes of the Laramie Range west of 
  Wheatland. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch,
  Chugcreek and Slater.

Flood waters are moving down drainages off the east slopes of the 
Laramie Range will continue overnight.

This includes Interstate 25 in Wyoming between mile markers 64 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527

$$

Claycomb
445 
WGUS75 KCYS 211338
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
738 AM MDT Wed Aug 21 2019

WYC031-211347-
/O.CAN.KCYS.FF.W.0032.000000T0000Z-190821T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte WY-
738 AM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PLATTE COUNTY IS
CANCELLED...

Flood waters have become to recede. Therefore, the Flash Flood 
Warning has been cancelled.  However, there are still some areas 
that are receiving flooding. Please continue to heed any remaining 
road closures. A new Flood Warning will be issued shortly.

LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527

$$

Cox

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:34 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 20, 5:34 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Tue Aug 20 2019

.UPDATE...
Issued at 308 PM MDT Tue Aug 20 2019

A Severe Thunderstorm Watch was just issued for far east southeast
Wyoming and the western Nebraska Panhandle. Please see the Watch
for further details.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 211 PM MDT Tue Aug 20 2019

A potent shortwave will dig south and west over the region this
afternoon and evening, pushing a cold front up against the the
east side of the Laramie Range. This will bring rich low level
moisture into the I-25 corridor, with dewpoints across east
Laramie County and southern Platte County already in the mid to
upper 50s. Moisture is just one of the factors that will allow for
today's thunderstorm development. Other triggers for our late day
and nocturnal convection include MLCAPE between 3000 to 4000 J/kg
along and east of I-25 and 0-6 bulk shear between 35 to 45 knots.
With these values in mind, discrete supercells will be possible,
especially in today's early stages of development. However, by
tonight, storm development will be largely linear, likely in the
infancy stage of MCS development as the storms moves east and out
of the western most portion of the Nebraska Panhandle. The other
factor to note here is the helicity values, which will be above 40
kts, generally north of the I-80 corridor. This factor in
combination with relatively low LCLs leads me to believe that a
tornado or two cannot be ruled out during this round of storms.

Already seeing some development as of 230 PM MDT near Lusk, with
more development expected across southeast Wyoming in the next few
hours. Storms will really get going around and after 5 PM MDT,
becoming widely scattered soon afterwards. Storms will move from
northwest to southeast, and with slow storm motion forecast, heavy
rain that could lead to flash flooding, will be something to look
out for. Storms will finally move east and out of the far-west Nebraska
Panhandle around 3 AM MDT. Besides heavy rain and potential flash
flooding concerns, threats include large hail up to 2 inches,
damaging winds, and frequent lightning. A tornado or two cannot be
ruled out.

Another round of thunderstorms are forecast Wednesday as moisture
gets pulled northward with the expected upslope winds. This could
cause areas of fog along I-80, though there could also be areas
of fog in the early morning hours where heavy rain falls
overnight. Cooler temperatures are forecasts for tomorrow, with
highs in the mid 70s and 80s. Strong and severe thunderstorms are
forecast again under another potent upper level shortwave,
through they may be limited my the cooler weather.

.LONG TERM...(Thursday through next Monday night)
Issued at 335 AM MDT Tue Aug 20 2019

Models continue to be in reasonable agreement through the weekend,
and are now coming into better agreement regarding a pretty strong
cold front for the last week of August arriving sometime next
week.

Models continue to show the slow moving Pacific upper level trough
pushing east across Montana and northern Wyoming Thursday and
Thursday night. The GFS and Canadian are the slowest and show a
decent chance of thunderstorms across the mountains and the
eastern plains through the day and into the evening hours. Decided
to increase POP a bit for these areas into Thursday evening.
Thankfully, shear looks marginal so the severe weather threat is
pretty low. Once this Pacific system moves east, all models show
drier weather across the area during the weekend along with some
pretty warm temperatures in the 80s to low 90s. May need to
increase high temperatures even more on Sunday with most models
showing 700mb temperatures above 16c-18c. Further out, all models
are showing a strong cold front moving into the Pacific NW and the
northern plains, with 700mb temperatures dropping to near zero
early to mid next week. However, models are not in good agreement
regarding the timing of this front with the ECMWF 18 hours later
than the GFS and the Canadian is even later than that. In
addition, some models are showing some pretty cold 700mb
temperatures behind this front, with values as low as -5 across
northern Wyoming and Montana. This bares watching as there is
reasonable agreement with the ensemble forecasts 7 to 9 days out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Aug 20 2019

Wyoming TAFS...VFR at Rawlins. Wind gusts to 20 knots until 03Z.

VFR at Laramie with thunderstorms in the vicinity until 03Z. Wind
gusts to 25 knots until 03Z, then wind gusts to 25 knots after 15Z
Wednesday.

VFR at Cheyenne, with a chance of thunderstorms producing wind
gusts to 45 knots and MVFR until 03Z. Wind gusts to 33 knots until
03Z, then to 23 knots after 15Z Wednesday.

Nebraska TAFS...VFR until 04Z with a chance of thunderstorms and
wind gusts to 45 knots and MVFR. MVFR from 08Z until 15Z,
otherwise VFR. Wind gusts to 30 knots until 04Z, then to 23 knots
after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Tue Aug 20 2019

Another hot and dry day west of the Laramie Range, with winds
just below the critical threshold. To the east of the Laramie
Range, scattered to widely scattered thunderstorms, some strong
to severe, will affect the area. A few isolated dry thunderstorms
may make it as far west as FWZ 308; this threat will mostly end by
2000 MDT. Haines Index remains at 6 across Carbon County and will
remain at this level through the week. Winds will decrease
Wednesday, increasing for Thursday as a ridge of high pressure
pushes into the region from the west. A Fire Weather Watch may be
needed for Thursday across areas west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Tue Aug 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
212115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today with the biggest
concern being large hail up to 2 inches in diameter. A Severe
Thunderstorm Watch is in effect until 11 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are again possible on Wednesday and then afternoon
thunderstorm chances continue into the weekend.

.Spotter information statement...

Spotter activation is needed today.

WYZ103>106-109>116-212115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms possible along with a few dry thunderstorms
along and near the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorm chances will continue through Monday. Fire
weather concerns increase on Thursday west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 20, 3:50 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Tue Aug 20 2019

WYZ101-102-202230-
Converse County Lower Elevations WY-Niobrara County WY-
350 PM MDT Tue Aug 20 2019

...SPECIAL WEATHER STATEMENT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Keeline, or 22 miles west of Lusk, moving east at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Keeline and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4262 10500 4280 10504 4289 10469 4262 10463
TIME...MOT...LOC 2149Z 259DEG 11KT 4273 10490

Braun
Local storm report, Aug 20, 5:46 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             13 NNW WHEATLAND        42.23N 105.02W
08/20/2019  E1.50 INCH       PLATTE             WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. INTERSTATE 25 MILE MARKER
            94.

&&

GCLAYCOM
Local storm report, Aug 20, 5:48 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             S DOUGLAS               42.76N 105.39W
08/20/2019  E1.00 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:02 PM MDTSevere Thunderstorm WarningCYSPlatte7 min
Aug 20, 6:04 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Aug 20, 6:12 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte33 min
Aug 20, 6:27 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Aug 20, 6:43 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte17 min
Aug 20, 6:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte48 min
Aug 20, 7:14 PM MDTSpecial Weather StatementCYSConverse61 min
Aug 20, 7:25 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse18 min
Aug 20, 8:04 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse26 min
Aug 20, 8:41 PM MDTFlash Flood Warning EmergencyCYSPlatte11 hr
Aug 20, 9:25 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
Aug 20, 9:42 PM MDTSpecial Weather StatementCYSPlatte63 min
Aug 20, 9:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte41 min
Aug 20, 10:07 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte53 min
Aug 20, 10:50 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie55 min
Aug 20, 11:37 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 21, 12:02 AM MDTSpecial Weather StatementCYSLaramie43 min
Aug 21, 3:31 AM MDTFire Weather WatchCYS10 hr
Aug 21, 7:45 AM MDTAreal Flood WarningCYSPlatte3 hr
Aug 21, 7:59 AM MDTAreal Flood AdvisoryCYSLaramie8 hr
Aug 21, 1:54 PM MDTFire Weather WatchCYS47 hr
Aug 21, 1:54 PM MDTRed Flag WarningCYS30 hr
Aug 21, 3:28 PM MDTSpecial Weather StatementCYS32 min
Aug 21, 4:05 PM MDTSpecial Weather StatementCYS25 min
Aug 21, 4:15 PM MDTSpecial Weather StatementCYSAlbany30 min
Aug 21, 4:20 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse55 min
Aug 21, 4:36 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Aug 21, 4:49 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon26 min
Aug 21, 5:14 PM MDTSpecial Weather StatementCYSAlbany31 min
Aug 21, 5:32 PM MDTSevere Thunderstorm WarningCYSAlbany43 min
Aug 21, 5:35 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.